POSSIBLE EFFICACY OF TOPICAL DORZOLAMIDE IN THE TREATMENT OF PACLITAXEL-RELATED CYSTOID MACULAR EDEMA
Paclitaxel (Taxol) is a microtubule-stabilizing agent and belongs to the taxane group of chemotherapeutic drugs. It is used to treat numerous malignancies, such as breast and lung cancers. A rare side effect of this drug includes cystoid macular edema (CME), which is presumed to resolve after cessation of Paclitaxel. We present a case of topical Dorzolamide 2% (Trusopt) having a possible successful effect in the treatment of Paclitaxel-related nonresolving CME. By highlighting this rare ocular side effect of a common chemotherapeutic agent, which fails to resolve upon cessation of the drug alone, we suggest a possible treatment that may help other ophthalmologists in their management of similar cases.Methods:
A retrospective case report.Results:
A 74-year-old female, with no previous ocular history, presented to eye clinic complaining of bilateral gradual painless reduction in vision for the past 1 month. Medical history included left-sided breast carcinoma with bone and pulmonary metastases. She was on three chemotherapeutic agents—Herceptin, Denosumab, and Paclitaxel. On examination, her best corrected visual acuities were 6/12 in the right eye and 6/18 in the left eye. Fundus examination revealed bilateral CME, which was confirmed on ocular coherence tomography scan. Central macular thickness was 378 μm in the right eye and 354 μm in the left eye. Fundus fluorescein angiography did not reveal any leakage of fluid. Electrodiagnostic tests helped exclude carcinoma-associated retinopathy. Paclitaxel-related CME was suspected, and after discussions with the oncologist, this medication was stopped. After 4 weeks, the patient's vision had deteriorated (best corrected visual acuities = 6/18 right eye and 6/36 left eye) with increased CME (central macular thickness = 397 μm right eye and 356 μm left eye). Hypertrophic retinal pigment epithelial changes started to develop. Because of the nonresolving CME, the patient was started on topical Dorzolamide 2% (Trusopt) three times daily to both eyes. Four weeks later, her vision had improved (best corrected visual acuities = 6/12 right eye and 6/18 left eye). Ocular coherence tomography scan showed near-complete resolution of CME in both eyes (central macular thickness = 287 μm right eye and 282 μm left eye). At the last follow-up visit (3 months after starting topical Dorzolamide), CME had resolved completely and best corrected visual acuities improved to 6/9 in both eyes.Conclusion:
Cystoid macular edema is a rare side effect of the chemotherapeutic drug Paclitaxel. Imaging in Paclitaxel-related CME reveals fluid on ocular coherence tomography scan without leakage on fundus fluorescein angiography, which is in keeping with our findings. There are no recommended treatment guidelines for this condition because of the unclear mechanism of pathology. Treatment strategies have focused on Paclitaxel cessation, which appears to result in spontaneous resolution of CME and improvement in visual acuity. In our patient's case, worsening vision combined with persistent CME and development of retinal pigment epithelial changes after the initial 4 weeks of Paclitaxel cessation indicated that irreversible reduction in vision was a real possibility if we persisted with the drug cessation treatment plan alone. However, a combination of Paclitaxel cessation and topical Dorzolamide 2% TDS (Trusopt) appeared to be effective in reducing her nonresolving CME with no adverse side effects. We can thus postulate that Dorzolamide 2% TDS might have helped to accelerate the resolution of CME, resulting in improved visual acuity, and could be considered as an early treatment option helping to avoid possible irreversible pigmentary changes at the macula that may lead to reduction in vision. Although further research is required, our case report displays a promising treatment strategy and outcome for this rare nonresolving Paclitaxel-related side effect.